by Jeffrey T. Kirchner, DO, AAHIVS, AAHIVM Chief Medical Officer
December 22, 2020
Lake JE et al. Risk Factors for Weight Gain Following Switch to Integrase Inhibitor–Based Antiretroviral Therapy. Clin Infect Dis. 2020 Dec 3;71(9): e471-e477. doi: 10.1093/cid/ciaa177. PMID: 32099991.
The majority of persons with HIV (PWH) are now being treated with integrase strand transfer inhibitors (INSTIs) as part of their ART regimens. Although highly effective, this class of drugs has been increasingly associated with excess weight gain. This study looked at weight gain in PWH who were virologically suppressed then switched to an INSTI – most from a PI or NNRTI. The authors included 691 patients (81% male, 50% non-white, median age 50 years) from two longitudinal ACTG cohorts who were in care from 1997-2017. The study adjusted for various factors including age, sex, race, baseline BMI, smoking, diabetes, nadir and current CD4+ count, and follow-up time with suppressed HIV-RNA. Weight and waist circumference change before and after ART switch were assessed at various time intervals. Looking at those with undetectable VLs at the time of changing to an INSTI, Black people, women, and persons ≥60 years of age had significantly greater weight gain in the two years after changing to an INSTI. In adjusted models, women who were of White or Black race, age > 60 years, and BMI of 30 kg/m2 or greater were associated with significantly greater annualized weight gain (0.9 – 2.0 kg/yr.). With men, age > 60 was the greatest risk factor for weight gain (0.8 kg/yr.) after switching to an INSTI. Dolutegravir appeared to be associated with the greatest increase in yearly weight gain and raltegravir the least. Concomitant increases seen in waist circumference suggest that this weight gain is associated with an increase in fat mass.
This study adds to the data from other clinical trials and observational cohorts which have found INSTIs cause weight gain in many patients. The mechanism(s) remains uncertain and it is not clear if this is a class effect. This study also saw worsening in lipid and glucose levels among those with weight gain. When raltegravir was approved for use in 2007 and dolutegravir in 2013 the issue of weight gain was thought to be a “return to health” phenomenon. However, with the increased use of INSTIs, this trend has become more apparent, especially in women. It may be prudent for providers to risk-stratify certain patients who have been stable on a PI or NNRTI- based regimen before deciding to change to an INSTI. In addition, nutritional assessment and counseling regarding diet and exercise for PWH should be part of every clinical visit to help mitigate weight gain and adverse metabolic effects seen with INSTIs and other antivirals.
The author has no conflicts of interest to disclose.
View archived Clinical Research Update entries here.